I am 56 years old and was healthy. I started Levothyroxine 50mcg and shortly afterwards was sick and very anxious. Within a few days I had a heart attack. I told the cardiologist I had just started Levothyroxine but she didn't say anything about it. They don't know why I had a heart attack but ever since I have been having palpitations and feeling anxious, depressed and with tremors. I rang my doctor for an appointment but couldn't get one. A doctor rang me and prescribed valium over the phone. My palpitations were so bad I had to call an ambulance but they said I was ok. I am still waiting for tests due to long waiting lists. I was telephoned from the doctor surgery yesterday who said I need to reduce my dose to 25mcg. My TSH was high at the start but my throid was within normal limits. I spoke to a naturopath yesterday who immediately said that I should have been started on 25mcg and not 50mcg. I am now doing some research on overdosing as I want to know why I had a heart attack as its worrying me. Today my tremors and anxious feeling has stopped. Has anyone else had this problem? My friend also had heart problems but I left it too long and it turned into a heart attack.
Since thyroid meds are ordered according to TSH, I don't see how your thyroid could be normal and your TSH high. The TSH is the hormone that stimulates the thyroid to function and it gets high if its trying to get an underproducing thyroid to work. Yes you were probably started too high and it can lead to palpitations sometimes angina. But not a heart attack. Its a frequent thing for people who have heart attacks to feel anxiety. Heart attack isn't a sign of overdose either. I think that is probably seperate from the thryoid. Are you seeing an endocrinologist to manage the thyroid problems?
If I'm understanding you correctly you haven't taken Levothyroxine before now and your doctor should have not put you on 50mcgs right off the bat. In my experience with thyroid medication you should be started on a low dose first and rechecked blood work at around 6 weeks to determine where your TSH levels are and then up it another 25 at a time until your TSH gets in the normal range. It sounds as if they gave you too much and it swung you into hyper too quickly. My advice is to find a new physician. I'm not am advocate of Levothyroxine and frankly the meds had terrible side effects for me but everyone is different. I take Armour Thyroid and had to work my way up slowly and the side effects were few on it and I felt better quicker. Heart palps are normal with thyroid disease but eventually if you are taking the right dosage and medication they should go away or at least not happen very often unless you have a underlying heart condition that you didn't know about. Hope this helps.
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 1 Nov 2009 • 2 answers
Updated 14 Aug 2017 • 3 answers
Updated 24 Sep 2017 • 2 answers
I am a 28 year old female who was recently diagnosed with underactive thyroid. My tsh level was 9.75
Updated 27 Nov 2014 • 12 answers
TSH Suppression - I was taking Levothyroxine and the pharmacist changed the pill to another brand. I
Updated 21 Apr 2013 • 2 answers